Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 121, NWS Twin Cities, MN

July 31, 2024Le Sueur County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 6:58 PM CDT for Le Sueur County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 6:58 PM CDT (23:58 UTC)
Expired
Jul 31, 2024, 7:24 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:00 PM CDTTSTM WND DMG1 E Le Sueur, MNMultiple large trees down. Time estimated from radar.
Jul 31, 7:08 PM CDTTSTM WND DMG1 Nw Le Center, MNDelayed report via X, time estimated from radar. Large pine tree downed on a power line.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 6:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KMPX 312358
SVRMPX
MNC079-010045-
/O.NEW.KMPX.SV.W.0121.240731T2358Z-240801T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Wed Jul 31 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Le Sueur County in south central Minnesota...

* Until 745 PM CDT.

* At 658 PM CDT, a severe thunderstorm was located over Le Sueur, or
  22 miles north of Mankato, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  New Prague, Le Sueur, Montgomery, Le Center, Henderson, Kilkenny,
  Heidelberg, St Thomas, and St Henry.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4439 9395 4442 9395 4443 9393 4445 9393
      4451 9388 4454 9391 4455 9354 4429 9354
TIME...MOT...LOC 2358Z 281DEG 26KT 4448 9389 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
2 follow-up statements
799 
WWUS53 KMPX 010008
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Wed Jul 31 2024

MNC079-010045-
/O.CON.KMPX.SV.W.0121.000000T0000Z-240801T0045Z/
Le Sueur MN-
708 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LE SUEUR COUNTY...

At 708 PM CDT, a severe thunderstorm was located 6 miles north of Le
Center, or 23 miles northeast of Mankato, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Prague, Montgomery, Le Center, Kilkenny, Heidelberg, St Thomas,
and St Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9387 4443 9387 4451 9388 4454 9388
      4455 9354 4429 9354
TIME...MOT...LOC 0008Z 279DEG 27KT 4447 9376 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

BPH
221 
WWUS53 KMPX 010024
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Wed Jul 31 2024

MNC079-010033-
/O.CAN.KMPX.SV.W.0121.000000T0000Z-240801T0045Z/
Le Sueur MN-
724 PM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE SUEUR COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and east central Minnesota.

&&

LAT...LON 4437 9387 4443 9387 4451 9388 4454 9388
      4455 9354 4429 9354
TIME...MOT...LOC 0020Z 281DEG 26KT 4445 9360 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:33 PM CDT, 25 minutes earlier. Its key messages:

  • Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH.
  • Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota.
  • Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend.
Area forecast discussion, Jul 31, 6:33 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
633 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Enhanced risk (3 of 5) today across western and southern
  Minnesota. The primary hazards include large hail and
  damaging wind gusts up to 80 MPH.

- Severe storms are possible this afternoon across western and
  central Minnesota, with uncertainty regarding potential
  secondary development this evening across SW & S Minnesota.

- Heat and Humidity continue through Saturday before cooler
  temperatures arrive the second half of the weekend.

&&

.DISCUSSION...
Issued at 142 PM CDT Wed Jul 31 2024

A regional view captures an mid-level wave on water vapor
imagery across central Dakotas. An ongoing mesoscale convective
system (MCS) is apparent over western Minnesota. This will our
immediate concern for severe weather this afternoon across west-
central Minnesota. The potential for additional development
further south remains uncertain at this time, but a high-end
instability (5000+ j/kg) is in place across much of central &
southern Minnesota. Forecast soundings indicate favorable
vertical shear, very steep mid level lapse rates 8.0-8.5C+ , and
elongated hodographs over western Minnesota. This environment
will be capable of producing both large hail (initially) and
damaging wind gust (60 mph+). Downdraft CAPE is not to be
overlooked with 1500+ j/kg present over much of the area, lining
up with moist low levels but drier air aloft that are able to
support severe wind gusts to potentially destructive (80 mph+).
SPC expanded the Enhanced risk (3 of 5) further NE with the
1630z update to better match recent observational trends. A
remnant elevated storm across the Dakotas has become better
organized over the past hour or two as it moves into a better
thermodynamic environment across eastern SD/western MN. The
storm has likely transitioned to surface-based storm as it taps
into extreme instability ahead of it. Radar imagery reveals our
line has began to exhibit bowing as it enters western Minnesota.
This would be indicative of a wind producing storm. Previous
observations across E SD show this line has a history of
producing 60 to 70 mph gusts. This line should continue to track
ENE impacting portions of western and central Minnesota. A
severe thunderstorm watch is out for portions of west-central MN
with the primary concern of damaging wind gusts, large hail.

There is some uncertainty with the southern extent of this line. The
better upper level forcing is confined to the northern portion of
the ongoing MCS. An approaching wave will provide additional upper
level forcing but it currently lags behind our MCS. We may not see
additional development on the initial ongoing MCS, but we could see
additional convection initiation across southwestern and southern
Minnesota late afternoon/evening as the better upper level support
arrives. The first MCS will add additional uncertainty with
convective debris (cirrus) impacting heating across portions of
southern Minnesota. The best odds for secondary development would
favor along and south of the Minnesota river. We are planning to
send up a special 19Z balloon launch at our office in Chanhassen to
better sample the convective environment ahead of the ongoing
storms. This should help answer a few of those remaining forecast
questions about this ongoing MCS and potential secondary development
this afternoon/evening over SW MN. I'll aim to send out an AFD
update later this today.

Thursday will feature a few lingering showers and thunderstorms
across eastern Minnesota and western Wisconsin. The main concern
with these storms will be the potential for brief bursts of heavy
rain and locally gusty winds. Temperatures will run a good 5 to 10
degrees cooler Thursday, but humidity will remain with dew point
temperatures in the mid 60s to lower 70s. Showers and storms will
taper off Thursday evening and we'll begin to dry out for a day or
two. Friday will be dry and mostly sunny. High temperatures return
to the upper 80s and lower 90s with Tds in the 60s and lower 70s.

Saturday and Sunday will see the return of potential showers and
storms across the Upper Midwest. Saturday will be our final hot and
humid day for this forecast period with highs in the low 90s and low
70 dewpoints. There is some potential for low-end heat heat
headlines Saturday across western Minnesota and the Twin Cities
metro but it remains borderline for now. Our attention turns to a
weak surface boundary that is tied to an trough over NE NOAM east of
Hudson Bay. Storm development will be favored across northern
Minnesota Saturday evening before expanding further south as the
boundary sags south into central Minnesota. Sunday will bring a
renewed chance for showers and storms as a mid-level shortwave
provides another uptick of forcing along the quasi-stationary
boundary draped across the Upper Midwest. Potential for any severe
seems low at this time, but the finer details will be worked out
this weekend. Early next week looks to offer a most pleasant Summer
forecast for early August with temperatures in the 70s and 80s with
a break from annoying humidity.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 621 PM CDT Wed Jul 31 2024

Thunderstorms over eastern and south-central MN will continue
moving east through this evening. Periods of MVFR/IFR from heavy
downpours and gusty variable winds can be expected with this
convection. Across western MN and eastern SD, another line of
storms has developed. This activity should eventually move
east/southeast through tonight. Uncertainty remains in exact
storm track with this line so have added PROB30s of -TSRA for
all terminals downstream. Very strong winds could accompany
this line of storms. Once storms move to east early Thursday
morning, cigs will drop to low VFR/MVFR into early Thursday
afternoon before improving. General easterly winds this evening
will be variable during storm passages with northerly flow
prevailing during Thursday morning.

KMSP...Added TEMPO for nearby thunderstorms approaching MSP for
the next 2 hours. Another line of storms is possible from 04-08Z
tonight with IFR conditions and very strong winds possible. Cigs
drop to MVFR near 12Z Thursday before improving to VFR Thursday
afternoon.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.
SUN...VFR. Chc AM MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jul 31, 3:26 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Wed Jul 31 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected early this evening, with damaging wind
gusts expected in the strongest storms. The potential for
destructive winds is highest across western and central Minnesota,
but the chance for severe weather still exists into eastern
Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon &
evening.

In the hours before

Local storm report, Jul 31, 6:37 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
637 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             3 WSW Alexandria        45.87N 95.42W
07/31/2024  M1.00 Inch       Douglas            MN   Cocorahs

&&

RMD
Local storm report, Jul 31, 6:39 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             6 NNW Northfield        44.54N 93.20W
07/31/2024  M2.00 Inch       Dakota             MN   Public

            Delayed report by the Sherrifs office.

&&

BPH
Local storm report, Jul 31, 6:41 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Rain             3 SSW Inver Grove Heigh 44.81N 93.06W
07/31/2024  M1.24 Inch       Dakota             MN   Cocorahs

            1.24 inches of rainfall so far and still
            falling.

&&

RMD
Local storm report, Jul 31, 6:48 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             5 SE Arlington          44.55N 94.02W
07/31/2024  M1.00 Inch       Sibley             MN   Trained Spotter

&&

RMD
Special weather statement, Jul 31, 6:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Wed Jul 31 2024

MNZ054>056-010030-
Chippewa MN-Lac Qui Parle MN-Swift MN-
650 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...NORTHWESTERN
CHIPPEWA AND SWIFT COUNTIES THROUGH 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Odessa to near Appleton to near Dawson.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Montevideo, Benson, Madison, Dawson, Appleton, Milan, Watson, Boyd,
Bellingham, Marietta, Lake Oliver, and Lake Hassel.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 51.
 U.S. Highway 212 between mile markers 1 and 37.
 U.S. Highway 75 between mile markers 95 and 127.
 U.S. Highway 59 between mile markers 105 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.

&&

LAT...LON 4526 9645 4525 9629 4522 9627 4518 9610
      4541 9612 4541 9534 4491 9568 4493 9573
      4489 9575 4489 9584 4481 9585 4480 9645
TIME...MOT...LOC 2349Z 247DEG 27KT 4526 9633 4515 9609 4489 9598

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BPH
Local storm report, Jul 31, 6:56 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Dmg     1 NNW Gaylord           44.56N 94.22W
07/31/2024                   Sibley             MN   Storm Chaser

            Multiple trees and branches downed up to 20
            inches in diameter. Time estimated from
            radar.

&&

BED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:01 PM CDTSevere Thunderstorm WarningMPXStevens59 min
Jul 31, 1:11 PM CDTSpecial Weather StatementMPXBig Stone49 min
Jul 31, 1:21 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope54 min
Jul 31, 1:48 PM CDTSpecial Weather StatementMPXSwift57 min
Jul 31, 2:07 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 31, 2:14 PM CDTSevere Thunderstorm WarningMPXPope, Swift46 min
Jul 31, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns42 min
Jul 31, 3:20 PM CDTSpecial Weather StatementMPXMorrison40 min
Jul 31, 3:23 PM CDTSpecial Weather StatementMPXStearns37 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningMPXStevens38 min
Jul 31, 4:44 PM CDTSevere Thunderstorm WarningMPXRenville46 min
Jul 31, 5:02 PM CDTSpecial Weather StatementMPXRamsey43 min
Jul 31, 5:05 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey40 min
Jul 31, 5:07 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXStevens38 min
Jul 31, 5:13 PM CDTSpecial Weather StatementMPXCarver32 min
Jul 31, 5:33 PM CDTSpecial Weather StatementMPXRenville42 min
Jul 31, 5:34 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDouglas, Pope56 min
Jul 31, 5:36 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley54 min
Jul 31, 5:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 31, 6:05 PM CDTSevere Thunderstorm WarningMPXPope, Stevens55 min
Jul 31, 6:12 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
Jul 31, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMcLeod, Sibley44 min
Jul 31, 6:25 PM CDTSevere Thunderstorm WarningMPXDouglas36 min
Jul 31, 6:43 PM CDTSevere Thunderstorm WarningMPXGoodhue62 min
Jul 31, 6:50 PM CDTSpecial Weather StatementMPXLac qui Parle, Swift40 min
Jul 31, 6:56 PM CDTFlash Flood WarningMPXDakota, Goodhue4 hr
Jul 31, 6:59 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.